Oct. 8, 2014
By Ann Needle
With almost 44% of high school students reporting they had used drugs in the month prior to the Emerson Hospital survey, Nashoba Regional High School offered parents a glimpse into how to recognize drug use, and the importance of immediate treatment if it is suspected.
Sponsored by the Middlesex Partnership for Youth and the MA State Police, the presentation by Athol Officer Peter Buck to about 40 parents and teachers underlined the rampant use of drugs and alcohol by high school students in the area. Buck explained that, as an internationally certified drug recognition expert, “If somebody is arrested for using drugs, they sit them down with someone like me.” The numbers bear out the need for Buck’s expertise.
Referring to the statistic above on reported drug use from the latest Emerson Hospital Youth Risk Behavior Survey on risky behavior of students in MetroWest, Buck remarked,“I think this under-reports the situation.”
Of the patients brought to Boston hospital emergency rooms last year due to drug overdoses and bad reactions, Buck reported that the majority (4,273) were related to marijuana use. Another 3,999 were attributed to heroin (“an absolute epidemic”), and 541 were due to amphetamines.
“There’s been a huge spike in marijuana use,” he remarked. And, Buck maintained that today’s “diesel,” “drone,” or “crush” is a lot more dangerous than when parents knew it as “pot.” Buck explained that 20 or more years ago, marijuana usually contained about 14% of the mind-altering ingredient THC, while today’s contains about 40%. “It impacts the body a lot faster than acid did in your day.” And, as many know, new mixes of heroin and other drugs are far more dangerous than even a few years ago, he added.
Most teens do not know how much of any drug or drink they are imbibing, making today’s drug use even more dangerous, Buck stressed. Talking about alcohol abuse among teens, he said, “When we were in high school, either you had just tried it, or you were a wild thing. Kids show up at parties now with a 30 pack, and that’s just for themselves. They don’t give a ton of thought as to how much they’re drinking.” Buck also reported that studies increasingly show that, in teenagers, “Alcohol doesn’t leave the brain for several days.”
Know the Signs
As with marijuana, nicknames and slang for other popular substances are constantly changing. Among these, Buck cautioned parents that a user who boasts he or she was “jamming in the garage all weekend” was downing Percocet; “4:20” (pm) is considered internationally to be the perfect get-high time; “E-squared” equals the drug ecstasy; and “smack” and “thunder” are catch-words for heroin.
Today’s drug users continue to find ways of turning everyday items into what are often well-hidden routes to a high. Inhaled drugs deliver a very fast high, with Buck noting that users constantly look for turning solid drugs into inhalants.
For instance, many drugs can be liquified and inhaled via an e-cigarette, while turning Bacardi 151 into an odorless vapor from a hookah pipe has become common. Items such as small candy containers, key chains, and hollowed-out markers and lipsticks, can make convenient drug concealers. Even eyeglass cases are put to use as drug kits. Buck’s advice to anyone discovering an eyeglass case as they search for signs of drugs: “My first question would be, are you nearsighted or farsighted?”
It is no secret that some students — especially the younger users — seek out certain over-the-counter drugs, such as cough and cold remedies that contain the ingredient DXM, which is easily found at home, Buck said. Even some easy-to-get household items are abused more often than realized. These include hand sanitizers (for their isopropyl alcohol content) and nutmeg (causing hallucinations). Buck also mentioned that prescription drugs — such as Oxycontin, followed by other painkillers such as Percocet — remain a target of thieves and the underground market.
If looking for signs of drug use by someone, Buck advised looking first at the eyes, where dilated pupils could point to use of such drugs as marijuana and stimulants. Opiates, heroin, and Oxycontin are a few of the substances that can trigger pinpoint irises under direct light. Smoked drugs can raise very enlarged taste buds at the back of the tongue. For some drugs, he advised watching for a runny nose, raised pulse, tense muscle tone, and tremors. When coupled with difficulty breathing, seeking emergency medical treatment is advised.
Unfortunately, getting proper treatment for overdosing isn’t happening as often as it should. Buck remarked that about 25% of Boston hospital emergency room overdose patients die, mostly because there is a delay in calling for help. Those surrounding an overdose victim may fear legal repercussions. However, Buck stressed that the so-called Good Samaritan law was recently expanded, so that “if you’re rendering aid, providing aid, seeking aid, you cannot be arrested.”
Even before the ambulance arrives, one weapon that can potentially save the life of someone who has overdosed on opiates, such as heroin, is NARCAN. Buck explained this is compact, sold over the counter, easily administered nasally, and can temporarily reverse the effects of opiates enough to get someone who has overdosed to treatment.
“If you think, possibly, anyone you know is using drugs, go get it,” Buck urged. “You just need to get [an overdose] to the ER — they can keep them alive after that.”